Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

August 8, 2016Cheyenne County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 8, 2016, 8:59 PM MDT for Cheyenne County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 8:59 PM MDT (02:59 UTC)
Expired
Aug 8, 2016, 10:00 PM MDT
In force
61 min
Issued by
NWS Cheyenne, WY

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS85 KCYS 090259
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT MON AUG 8 2016
 
NEZ054-055-090400-
CHEYENNE NE-KIMBALL NE-
859 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 1000 PM MDT...

AT 859 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF POTTER TO 6 MILES NORTH OF
WESTPLAINS. MOVEMENT WAS EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 54 AND
55.
 
LAT...LON 4115 10337 4114 10302 4100 10313 4100 10350
TIME...MOT...LOC 0259Z 277DEG 12KT 4109 10337 4096 10349 

$$

RUBIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:23 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 8:23 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
823 PM MDT MON AUG 8 2016

.UPDATE...
Issued at 813 PM MDT Mon Aug 8 2016

Updates this evening to fire weather and pops. Upgraded the fire
weather watch to a red flag warning for fire zones 301, 302 and
303 for gusty SW winds 25-35 mph and min rh 10-15 percent Tuesday
afternoon.

Latest radar trends indicated a cluster of thunderstorms with
heavy rain, gusty winds and small hail over Kimball and Cheyenne
counties lingering through 10 pm. Also, a few storms moving east
along the SD/WY border of northeast Dawes County. The remainder
of the CWA will be dry tonight. Patchy fog will be possible late
tonight and early Tuesday morning southern half of NE panhandle.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 250 PM MDT Mon Aug 8 2016

Approaching shortwave over western Colorado setting off widely
scattered showers and storms at this time. Expect these to
continue while moving east into the Panhandle late this afternoon
and evening before ending later tonight with the passage of the
wave. Should see less stratus/fog across the Panhandle tonight as
winds more southerly to ssw and air a little drier.

Next couple days will feature southwesterly upper flow over the
CWA with some monsoonal moisture moving across mainly the
Panhandle. Lower levels look to dry some so convective activity
should be more isolated with a surface trough edging east over
the Panhandle. Instabilities less as well so severe threat looks
minimal at this time. Main concerns will be with fire weather over
northern and western parts of the CWA where some gusty winds are
expected in the afternoons to combine with low relative humidity.

.LONG TERM...(Thursday through next Monday)
Issued at 240 PM MDT Mon Aug 8 2016

Models continue to indicate cooler temperatures and unsettled
weather late this week and into early this weekend as a relatively
strong cold front moves across the area early on Thursday. Main
forecast concern will continue to be strong/severe thunderstorms
and perhaps heavy rainfall...especially along and east of the
Laramie Range. At this time...the threat does not appear to be
all that significant with models showing PW's around 0.75 to 1.25
inches Thursday and Friday...which is on the low side considering
subtropical monsoon moisture will be pushing northward across the
area through the middle of the week. Models indicate the upper
level trough rapidly moving across the area on Friday...but some
of the upper level energy will remain further north across
southern Canada. Best chance for strong to severe thunderstorms
will be over far eastern Wyoming and western Nebraska...but
conditions along with the time of the year are not all that
favorable for significant coverage at this time. High temperatures
in the mid 70's to mid 80's on Thursday will trend even lower on
Friday and Saturday...with readings in the 70's to low
80's...warmest below 5000 feet. Kept POP between 30 to 50 percent
for scattered showers and tstorms through Friday. Low clouds and
patchy fog are possible each morning in this pattern due to
upslope winds

For Sunday and Monday...models show the upper level trough moving
well east of the forecast area as a slow warming trend is
expected. Drier air will enter Wyoming with PW's gradually
lowering between 0.50 to 0.75 by Monday...which should limit
thunderstorm coverage early next week. Daytime highs will return
to the 80's and low 90's by Monday afternoon as a low amplitude
ridge axis builds west of the Continental Divide and slowly drifts
eastward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM MDT Mon Aug 8 2016

Wyoming TAFS...Isolated thunderstorms near Laramie and Cheyenne
through 02z...otherwise VFR prevails. Gusts of 20 to 32 knots
after 15Z Tuesday.

Nebraska TAFS...Isolated thunderstorms near Scottsbluff and Sidney
through 02z...otherwise VFR prevails. Except for localized MVFR
and IFR at Alliance, Scottsbluff and Sidney from 07Z to 15Z.
Gusts to 25 knots after 15Z Tuesday.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Mon Aug 8 2016

Fire weather concerns will be heightened over the next couple days
across Wyoming zones due to increased winds in the afternoons.
Temperatures will be quite warm over the next couple days before
cooling some late in the week. isolated showers and thunderstorms
are expected most days.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning from noon to 8 PM MDT Tuesday for WYZ301>303.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...RE
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 8, 5:39 AM MDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
539 AM MDT MON AUG 8 2016

WYZ103>106-109>117-091145-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
539 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP TUESDAY THROUGH FRIDAY. SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
539 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME STRONG STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING EAST OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP TUESDAY THROUGH FRIDAY. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER SOME STRONG STORMS WILL BE POSSIBLE
EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 8, 5:32 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 NE POTTER             41.30N 103.21W
08/08/2016  M0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Aug 8, 5:46 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT MON AUG 8 2016

NEZ055-090045-
CHEYENNE NE-
546 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 645
PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BROWNSON...OR 12 MILES NORTHWEST OF SIDNEY...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BROWNSON AROUND 620 PM MDT.
  SIDNEY AROUND 635 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 49 AND
57.

LAT...LON 4128 10320 4134 10314 4126 10286 4106 10305
TIME...MOT...LOC 2346Z 307DEG 10KT 4127 10314

RUBIN
Special weather statement, Aug 8, 6:17 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT MON AUG 8 2016

NEZ054-055-090045-
CHEYENNE NE-KIMBALL NE-
617 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 645 PM MDT...

AT 617 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR POTTER TO 11 MILES NORTHWEST OF
WESTPLAINS. MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 40 AND
46.

LAT...LON 4118 10343 4123 10317 4100 10314 4100 10331
      4101 10365
TIME...MOT...LOC 0017Z 263DEG 22KT 4116 10337 4095 10368

RUBIN
Local storm report, Aug 8, 6:53 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             SIDNEY                  41.13N 102.97W
08/08/2016  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            MOSTLY MARBLES WITH A FEW QUARTERS.

&&

MJAMSKI
Special weather statement, Aug 8, 7:01 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 PM MDT MON AUG 8 2016

NEZ055-090145-
CHEYENNE NE-
701 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 745 PM MDT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LORENZO...OR NEAR SIDNEY. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LORENZO AROUND 745 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 52 AND
58.

LAT...LON 4119 10318 4107 10285 4100 10285 4100 10338
TIME...MOT...LOC 0101Z 350DEG 1KT 4106 10303

RUBIN
Special weather statement, Aug 8, 8:59 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT MON AUG 8 2016

NEZ054-055-090400-
CHEYENNE NE-KIMBALL NE-
859 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 1000 PM MDT...

AT 859 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF POTTER TO 6 MILES NORTH OF
WESTPLAINS. MOVEMENT WAS EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 54 AND
55.

LAT...LON 4115 10337 4114 10302 4100 10313 4100 10350
TIME...MOT...LOC 0259Z 277DEG 12KT 4109 10337 4096 10349

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM MDTRed Flag WarningCYS24 hr
Aug 9, 1:02 AM MDTFire Weather WatchCYS24 hr
Aug 9, 1:26 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 9, 2:00 PM MDTSpecial Weather StatementCYSGoshen45 min
Aug 9, 3:16 PM MDTSpecial Weather StatementCYSNiobrara44 min
Aug 9, 4:08 PM MDTSpecial Weather StatementCYSNiobrara52 min
Aug 9, 5:06 PM MDTSpecial Weather StatementCYSAlbany39 min
Aug 9, 5:47 PM MDTSpecial Weather StatementCYSAlbany43 min
Aug 8, 6:03 PM MDTSevere Thunderstorm WarningCYSCheyenne57 min
Aug 8, 6:17 PM MDTSpecial Weather StatementCYSKimball28 min
Aug 8, 7:01 PM MDTSpecial Weather StatementCYSCheyenne44 min
Aug 8, 7:24 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Aug 8, 9:22 PM MDTSpecial Weather StatementCYSDawes23 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.